Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 140, NWS Birmingham, AL

May 21, 2001Jackson County, Madison County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 21, 2001, 4:56 PM CDT for Jackson County, Madison County, Alabama. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2001, 4:56 PM CDT (21:56 UTC)
Expired
May 21, 2001, 5:30 PM CDT
In force
34 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Jackson County, AL, Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 25 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.9 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 219 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1219 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
635 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
219 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
1.1
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 212156
SVRBHM
ALC071-089-212230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
456 PM CDT MON MAY 21 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN ALABAMA
  MADISON COUNTY IN ALABAMA

* UNTIL 530 PM CDT

* AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER EAST CENTRAL MADISON COUNTY...MOVING
  NORTHEAST AT 35 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...RURAL
NORTHWESTERN JACKSON COUNTY AND RURAL NORTHEASTERN MADISON COUNTY.

STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.

LAT...LON 3477 8651 3467 8633 3504 8598 3517 8621

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:08 PM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, May 21, 3:08 PM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
308 PM CDT MON MAY 21 2001

THUNDERSTORMS SHOULD CONTINUE ALONG AN OUTFLOW BOUNDARY ACROSS
CENTRAL AL THIS AFTERNOON, AND SLOWLY DRIFT SOUTHWARD THROUGH THE
EVENING.  A SEVERE THUNDERSTORM WATCH WAS IN EFFECT THIS AFTERNOON
AND I WOULD NOT BE SURPRISED TO SEE IT EXTENDED FOR A TIME LATER IN
THE EVENING FOR AREAS SOUTH OF INTERSTATE 20. ADDITIONAL SHOWERS AND
THUNDERSTORMS SHOULD DEVELOP NEAR THE COLD FRONT THAT WILL BE MOVING
THROUGH LATER, HOWEVER, I EXPECT THE MAIN SEVERE THREAT TO BE WITH
THE BOUNDARY CENTRAL AND SOUTH AL. I WILL CONTINUE WITH CATEGORICAL
POPS EVERYWHERE TONIGHT. THERE MAY BE SOME LINGERING PRECIPITATION
CENTRAL AND SOUTH EARLY IN THE MORNING, THEN MUCH COOLER AND DRIER
AIR WILL FILTER IN.

HSV 059/071 048/075 8100
BHM 064/072 049/076 8300
MGM 068/076 051/081 9500

.BHM...NONE.

In the hours before

Local storm report, May 21, 1:10 PM CDT, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 PM CDT MON MAY 21 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1240 PM    GORDO                     AL   0.75 INCH HAIL
05/21/01   PICKENS                        DIME SIZE HAIL AND ONE
                                          TREE DOWN BLOCKING A
                                          ROADWAY IN GORDO.

1250 PM    ECHOLA                    AL   0.75 INCH HAIL
05/21/01   TUSCALOOSA                     DIME SIZE HAIL FELL NEAR
                                          ECHOLA.

1257 PM    TUSCALOOSA                AL   0.75 INCH HAIL
05/21/01   TUSCALOOSA                     DIME SIZE HAIL WAS
                                          REPORTED NORTH OF
                                          TUSCALOOSA IN THE YELLOW
                                          CREEK AREA.
Special weather statement, May 21, 1:20 PM CDT, 3 hours 36 minutes before
ALZ001>038-040>050-212000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
120 PM CDT MON MAY 21 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

...SEVERE THUNDERSTORM WATCH NUMBER 264 IN EFFECT FOR MUCH OF NORTH
   AND CENTRAL ALABAMA THROUGH 5 PM...

THE AIRMASS OVER MUCH OF CENTRAL AND NORTH CENTRAL ALABAMA...
PARTICULARLY IN A BROAD BAND FROM LIVINGSTON TO BIRMINGHAM TO
ANNISTON...WILL REMAIN WARM AND QUITE UNSTABLE THROUGH THE AFTERNOON
HOURS.  SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO
DEVELOP OVER CENTRAL ALABAMA THROUGH AT LEAST 5 PM...AND SOME OF
THESE WILL LIKELY PRODUCE DAMAGING WINDS AND LARGE HAIL.

STRONG STORMS WILL LIKELY PERSIST INTO THE EVENING HOURS OVER
EAST CENTRAL ALABAMA...MAINLY EAST OF A WEDOWEE TO SELMA LINE.  A
FEW OF THESE STORMS MAY PRODUCE STRONG WIND GUSTS AND HAIL...BUT THE
THREAT OF WIDESPREAD SEVERE WEATHER SHOULD DIMINISH AFTER SUNSET.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE LIKELY TO DEVELOP OVER
NORTHWEST ALABAMA THIS EVENING AHEAD OF AN ADVANCING COLD
FRONT...AND THESE WILL MOVE OVER THE REST OF THE AREA OVERNIGHT.
THE UPPER LEVEL STORM SYSTEM ASSOCIATED WITH THIS FRONT WILL BE
QUITE STRONG...AND A FEW OF THE THUNDERSTORMS OVER NORTHERN ALABAMA
TONIGHT MAY BRIEFLY BECOME SEVERE. HOWEVER...THE AIRMASS WILL
STABILIZE SOMEWHAT BY MIDNIGHT...SO THE THREAT OF SEVERE WEATHER
SHOULD DIMINISH AFTER THAT TIME.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY
REMAIN NECESSARY THROUGH TONIGHT.
Local storm report, May 21, 2:11 PM CDT, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
211 PM CDT MON MAY 21 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

206 PM     DUNCANVILLE               AL   0.75 INCH HAIL
05/21/01   TUSCALOOSA                     DIME SIZE REPORTED JUST
                                          NORTH OF DUNCANVILLE
                                          ALONG US 82.
Local storm report, May 21, 3:58 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
358 PM CDT MON MAY 21 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

222 PM     DUNCANVILLE               AL   60 MPH WIND GUST
05/21/01   TUSCALOOSA                     SCATTERED TREES AND POWER
                                          LINES DOWN AROUND
                                          DUNCANVILLE.

240 PM     WEST BLOCTON              AL   60 MPH WIND GUST
05/21/01   BIBB                           A FEW TREES AND POWER
                                          LINES WERE BLOWN DOWN IN
                                          AND AROUND WEST BLOCTON.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:07 PM CDTSevere Thunderstorm WarningBMXFayette, Pickens23 min
May 20, 7:18 PM CDTSevere Thunderstorm WarningBMXLamar27 min
May 20, 7:48 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar42 min
May 20, 8:25 PM CDTTornado WarningBMXFayette, Tuscaloosa35 min
May 20, 8:59 PM CDTSevere Thunderstorm WarningBMXTuscaloosa46 min
May 21, 12:12 PM CDTSevere Thunderstorm WarningBMXPickens33 min
May 21, 12:16 PM CDTSevere Thunderstorm WarningBMXTuscaloosa44 min
May 21, 1:10 PM CDTSevere Thunderstorm WarningBMXGreene20 min
May 21, 1:19 PM CDTSevere Thunderstorm WarningBMXTuscaloosa26 min
May 21, 2:03 PM CDTSevere Thunderstorm WarningBMXTuscaloosa27 min
May 21, 2:15 PM CDTSevere Thunderstorm WarningBMXBibb30 min
May 21, 2:50 PM CDTSevere Thunderstorm WarningBMXBibb10 min
May 21, 2:53 PM CDTSevere Thunderstorm WarningBMXShelby52 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.